[Question #554] Another unprotected oral question

39 months ago
About 2 months ago, I engaged in unprotected fellatio with a csw. I know from other answers that it was relatively low risk. I didnt notice any symptoms of anything afterwards for a few weeks. 

Approximately 2.5 weeks after that incident, I got strep throat and was treated with augmentin for 10 days, not sure the dosage exactly. Toward the end of that course, I started having pain after urinatig. The pain is toward the tip of the penis and feels internal. This has been going on now for the better part of a month. It is not every time I urinate. It is most often early in the morning. There has been no discharge at any time. 

I did have some irritated skin on the head of the penis. Thinking everything could be yeast related due to the antibiotics, I took an anti fungal pill. The red skin has improved but I am still sometimes having pain from urinating. 

I am concerned that maybe I got gonorrhea from that encounter, which is now nearly 2 months ago. I have an appointment coming up but I have developed some anxiety and would value your opinion in the meantime. 
Edward W. Hook M.D.
Edward W. Hook M.D.
39 months ago

Welcome to the Forum.  I'll be pleased to comment.  Gonorrhea seems unlikely in this situation- the long interval between your exposure and the onset of symptoms, as well as the lack of obvious discharge from your penis are atypical for most gonorrhea.  Let me also caution you that your self medication (it is not clear to me if you have been self medicating or not) is never a good idea, nor is taking antibiotics without a clear diagnosis as many antibiotics lead to side effects which can be mistaken for other problems.

The risk for getting any STI from receipt of fellatio is quite small. The highest risks are for gonorrhea (over half of which would still be cured with Augmentin) or NGU.  In your case, the timing of your symptoms, weeks after your exposure and while taking Augmentin seems very unlikely.  A fungal infection would be expected to cause external irritation, as would herpes (which you did not ask about but may be thinking of) as well as internal discomfort.  On the other hand, problems like kidney stones or a drug reaction (the drugs themselves cause irritation in some patients) might cause problems.  Of these, the problem most likely to cause intermittent discomfort(you state that you sometimes have discomfort but not always) is kidney stones.

At present, my advice is to see your doctor.  Probably best if you  have not urinated for several hours before you do so that a urine specimen will provide the most accurate information about the presence of internal abnormalities.  Gonorrhea, is unlikely however.

I hope these comments are helpful.  EWH

---
39 months ago
Thank you for your response. Just a small follow up:

I couldn't tell from your response if you were suggesting that herpes should be a concern? Just from a visual perspective, I had not even considered it.  Also, given that sti seems unlikely, is there any reason to refrain from having sex with my regular partner? 

I didn't think it could be kidney stones due to the lack of any other symptoms. I had fear that  either gonorrhea or ngu without symptoms had led to prostatitus. Can I assume based on your comments that this is an unlikely scenario?
Edward W. Hook M.D.
Edward W. Hook M.D.
39 months ago

Sorry if I was not clear.  If there is no visible sign of possible herpes, I would not be worried, nor would if feel the need to refrain from sex with my regular partner. 

While many health care providers worry that gonorrhea or chlamydia could cause prostatitis, the fact is there are no scientific data to prove that this is the case.  I would not worry that you have STI-related prostatitis.  Further, I would add that while all too often health care providers make vague references to prostatitis when they encounter genito-urinary complaints they can not explain, the fact remains that the best studies of this entity suggest that STIs cause prostatitis rarely if at all.  EWH

---
39 months ago
Thanks for answering my questions. Having put myself in this situation, I am surprised to find how convoluted and, presuming you are correct about all this, inaccurate most of the information available online related to this topic seems to be. 
Edward W. Hook M.D.
Edward W. Hook M.D.
39 months ago
I could not agree with you more.  While I'm sure that those who put such information on the internet are trying to help, the fact is that much information there is misleading, misinterpreted or just plain wrong.  The internet is a great thing but has many downsides.
---